Alert archive / California / Frost Advisories in 2016
Frost Advisory 9, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Sep 5, 2016, 1:41 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Sep 6, 2016, 3:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2016, 1:41 PM PDT (20:41 UTC)
- In effect from
- Sep 6, 2016, 3:00 AM PDT
- Expired
- Sep 6, 2016, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS76 KMFR 052041 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 141 PM PDT MON SEP 5 2016 ...ONE MORE NIGHT OF FROST EXPECTED IN AREAS EAST OF THE CASCADES... CAZ084-085-ORZ029>031-061500- /O.NEW.KMFR.FR.Y.0009.160906T1000Z-160906T1500Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTURAS...BEATTY... BLY...CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW 141 PM PDT MON SEP 5 2016 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT TUESDAY. * TEMPERATURE...32 TO 36 DEGREES. 20S ARE POSSIBLE IN THE COLDEST LOCATIONS LIKE CHEMULT AND BEATTY. * LOCATIONS INCLUDE...MERRILL...SPRAGUE RIVER...LAKEVIEW...ALTURAS...TULELAKE. * IMPACTS...VEGETATION THAT IS SENSITIVE TO FROST MAY BE DAMAGED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
1 follow-up statement
710 WWUS76 KMFR 061451 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 751 AM PDT TUE SEP 6 2016 CAZ084-085-ORZ029>031-061600- /O.EXP.KMFR.FR.Y.0009.000000T0000Z-160906T1500Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTURAS... ALTAMONT...BEATTY...BLY...CHEMULT...CRESCENT...GILCHRIST... SPRAGUE RIVER...LAKEVIEW 751 AM PDT TUE SEP 6 2016 ...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... TEMPERATURES ARE BEGINNING TO WARM ACROSS THE AREA. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Sep 5, 8:46 AM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 5, 8:46 AM PDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 AM PDT MON SEP 5 2016
.DISCUSSION...After overnight frost and freeze conditions over
much of the East Side and portions of Northern California, a brief
period of upper ridging will bring warmer temperatures to the
region today, about 5 degrees warmer than yesterday. Morning
clouds will clear from the Umpqua and Coquille and yield mostly
sunny skies later today.
Tonight, temperatures will be 3 to 5 degrees warmer than last
night in most locations. We'll be considering another round of
frost advisories tonight, but it will cover a smaller area than
previous issuances, most likely Modoc and Lake Counties.
Please see the previous discussion below for details on the light
rain expected in the northern portion of the forecast area Tuesday
and the warmup later in the week.
&&
.AVIATION...05/12Z TAF CYCLE...LIFR CIGS will continue early
this morning across portions of the coast with VFR elsewhere.
CIGS at the coast will clear later this morning and VFR will exist
everywhere through this evening before a front brings CIGS, rain
and lower visibilities to the marine waters, the coast, and the
umpqua basin late tonight. Smoke from the Gap Fire will bring IFR
to MVFR visibilities with terrain obscuration to western Siskiyou
county, especially within the lower Klamath and Scott valleys.
-Schaaf
&&
.MARINE...Updated 200 AM PDT Monday 5 September 2016...A thermal
trough along the coast will weaken today...but will continue to
produce gusty north winds and choppy seas. Small Craft Advisory
conditions south of Cape Blanco will persist through tonight. A
front will move onshore Tuesday. Offshore high pressure and the
coastal thermal trough will both rebuild Wednesday into Friday...
and strong north winds and choppy seas will return to the area.
&&
.FIRE WEATHER...Updated 200 AM PDT Monday 5 September 2016...A weak
front will move onshore Tuesday. The associated precipitation will
be light and most of it will fall along the coast and in the Umpqua
Basin. It will be followed by a marine push Tuesday night that will
affect just about the whole area from the Cascades west and
Siskiyous north.
An upper level ridge will then build over the area...and this will
bring a warming and drying trend into the weekend with temperatures
rising above 100 in the valleys of western Siskiyou county by
Saturday.
&&
.PREV DISCUSSION... /Issued 434 AM PDT MON SEP 5 2016/
DISCUSSION...The major points regarding the conditions that are
expected over the next week are consistent. The axis of a broad
upper level trough has shifted east of our area. This has left a
cold northerly flow aloft into our area on the back side of the
trough. Skies are mostly clear early this morning with the
exception of a deck of low clouds at the coast north of Cape
Blanco that extends into the Coquille Valley. Much of the east
side valleys and also portions of Siskiyou County remain covered
by a Freeze Warning or Frost Advisory early this morning. The
coastal clouds are expected to diminish later this morning then
temperatures this afternoon are expected to be a few degrees
higher than yesterday. It will be chilly again early Tuesday
morning, but not quite as cold. Another bout of frost is likely
only for the normally coldest valleys of the east side...such as
northern portions of Klamath and Lake Counties.
A cold front will follow to the Oregon coast early Tuesday
morning then it will swing across the state into the afternoon.
The 03Z SREF model was favored to indicate a high probability of
very light rain in Coos, northern Curry, Douglas, and northern
Klamath Counties on Tuesday. The majority of rainfall with this
front is expected across northern Oregon. Substantial cloud cover
is expected across Oregon with only partly cloudy skies in
Northern California. The other impact from this front will be
gusty northwest winds during Tuesday afternoon and evening with
gusts of 15 to 25 MPH across the east side.
Model agreement during day 3 through 7 of the forecast is better
than usual. There will be modest warming and drying on Wednesday
with shortwave ridging. Our region will be between a broad ridge
far offshore and a trough over the Rockies. This is expected to
return a pattern of mainly night and morning low clouds north of
Cape Blanco with mostly clear to occasionally partly cloudy skies
elsewhere. Temperatures on Wednesday will be near normal then a
warming and drying trend will continue into Saturday...including
late week high temperatures reaching the 90s in inland west side
valleys and 80s on the east side.
Hot, dry, and breezy to windy conditions could reach critical
levels on the east side during the weekend. A trough is expected
to move across western Canada then track southeast toward the
Rockies during the weekend. This would tighten the gradient and
send a dry cold front across on Sunday. There is uncertainty in
wind speeds, though they are likely to be the strongest of the
week. The 00Z GFS is stronger with wind speeds than the ECMWF due
to a slightly stronger depiction of the trough over the Rockies.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday for PZZ356-376.
Small Craft Advisory for hazardous seas until 5 AM PDT Tuesday
for PZZ356-376.
NSK/DW/JRSNearby
Frost Advisories in California, 2016Frost Advisories in Oregon, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.